Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2019, 1:28 AM CDT for Brule County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 1:28 AM CDT (06:28 UTC)
- Expired
- Aug 17, 2019, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 188 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
393
WUUS53 KFSD 170628
SVRFSD
SDC015-170715-
/O.NEW.KFSD.SV.W.0124.190817T0628Z-190817T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
128 AM CDT Sat Aug 17 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Brule County in south central South Dakota...
* Until 215 AM CDT.
* At 127 AM CDT, a severe thunderstorm was located 9 miles southwest
of Kimball, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kimball and Grass Ranch Colony around 215 AM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4360 9924 4378 9921 4380 9881 4353 9880
TIME...MOT...LOC 0627Z 276DEG 10KT 4369 9913
HAIL...1.00IN
WIND...60MPH
$$
Kalin3 follow-up statements
531
WWUS53 KFSD 170636
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
136 AM CDT Sat Aug 17 2019
SDC015-170715-
/O.CON.KFSD.SV.W.0124.000000T0000Z-190817T0715Z/
Brule SD-
136 AM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN BRULE COUNTY...
At 135 AM CDT, a severe thunderstorm was located 8 miles southwest of
Kimball, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Kimball and Grass Ranch Colony around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9919 4377 9917 4380 9881 4353 9880
TIME...MOT...LOC 0635Z 281DEG 8KT 4368 9911
HAIL...1.50IN
WIND...60MPH
$$
Kalin371
WWUS53 KFSD 170654
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
154 AM CDT Sat Aug 17 2019
SDC015-170715-
/O.CON.KFSD.SV.W.0124.000000T0000Z-190817T0715Z/
Brule SD-
154 AM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN BRULE COUNTY...
At 154 AM CDT, a severe thunderstorm was located near Kimball, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4358 9908 4376 9905 4380 9881 4353 9880
TIME...MOT...LOC 0654Z 274DEG 15KT 4368 9899
HAIL...1.00IN
WIND...60MPH
$$
Kalin701
WWUS53 KFSD 170712
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
212 AM CDT Sat Aug 17 2019
SDC015-170721-
/O.EXP.KFSD.SV.W.0124.000000T0000Z-190817T0715Z/
Brule SD-
212 AM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE COUNTY WILL
EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4358 9908 4376 9905 4380 9881 4353 9880
TIME...MOT...LOC 0711Z 264DEG 17KT 4365 9890
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:15 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 17, 12:15 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1215 AM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Saturday) Issued at 344 PM CDT Fri Aug 16 2019 Rather tranquil weather will prevail through most of the first 24 hours of this forecast period. Any ongoing spotty showers/storms in response to compact wave sliding through the southern portions of the forecast area this afternoon expected to diminish early this evening with loss of heating. A trailing wave moving through later tonight into the early morning hours Saturday could also produce a few sprinkles or elevated storms, mainly west of I-29 where return southerly flow will bring some increase in moisture aloft. Severe weather is not expected with any of this activity. Temperatures tonight will again be on the comfortable side, especially with the light winds in the ridge axis across the east, where readings in the mid to upper 50s are expected around daybreak. Slightly warmer in the west with the return flow and increased clouds/moisture, but still in the lower 60s. Southerly flow increases throughout the day, becoming a little gusty across the west and north with speeds generally 15-25 mph. This will draw higher dew points into the area, ahead of an approaching cool front associated with the broad upper trough moving across the northern Plains. This could bring the next round of storms to far western areas by late afternoon. However, despite increased moisture boosting instability to around 2000 J/kg by peak heating, strength of capping inversion, and expected timing of the surface boundary not reaching our western border until close to 18/00Z, should limit any late afternoon activity to areas near/west of a Huron-Lake Andes line. .LONG TERM...(Saturday Night through Friday) Issued at 344 PM CDT Fri Aug 16 2019 Saturday evening looks to be the most active period of the next several days. Broad mid-upper trough and associated cool front will be sweeping east across the region, moving into unstable air mass with afternoon CAPE values around 2000 J/kg or higher. Shear ahead of the boundary is on the weak side, but becomes enhanced along and behind the boundary as mid level winds increase with the approaching trough. With the degree of instability, early evening storms in our west will be capable of large hail and isolated damaging wind. As the system moves east into area of 1000+ J/kg DCAPE, could see pockets of damaging wind as the line approaches the I-29 corridor late evening, and continues on into southwest MN/northwest IA through 06Z-08Z. Subtle low level jet/warm advection ahead of the line could also produce scattered storms in northwest IA before the main line approaches, but greater risk of severe appears to be with the potential linear system tied to the front. Latter half of the weekend into early next week will be quieter, with exception of potential for elevated showers/storms Monday night/Tuesday. Will see a brief cool-down Sunday, followed by a couple of warmer days as a weak upper ridge expands eastward into the Plains. Midweek temperatures will be dominated by cool easterly flow around broad surface high over eastern Canada, with rainfall chances more uncertain. High degree of variability among the models as the weak upper ridge is broken down by various waves moving out of the Rockies. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1213 AM CDT Sat Aug 17 2019 Scattered elevated convection across the MO river valley will try to lift northeast through daybreak. Will include a vicinity mention in Sioux Falls around the daybreak period, with some signals that mid-lvl ACCAS could linger into mid-morning. Otherwise, winds may mix down a few gusts near 15-20 knots this afternoon with diurnal CU field forming. Convection risks look to hold off until later in the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...Dux
Hazardous weather outlook, Aug 16, 4:15 AM CDT, 21 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Fri Aug 16 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 415 AM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An isolated thunderstorm may be possible later this afternoon and evening. At this time the risk for severe storms is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are anticipated Saturday evening into Saturday night as a front moves through the area. A few strong to severe storms, with large hail and damaging winds, are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Local storm report, Aug 16, 10:22 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 4 S BURKE 43.13N 99.30W
08/16/2019 M0.88 INCH GREGORY SD PUBLIC
&&Local storm report, Aug 17, 12:03 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL 1 WSW CHAMBERLAIN 43.80N 99.34W
08/16/2019 E1.00 INCH BRULE SD TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL REPORTED IN
CHAMBERLAIN.
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Aug 16, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 32 min |
| Aug 17, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Aug 17, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 43 min |
| Aug 17, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| Aug 17, 6:24 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.